Oops, you're using an old version of your browser so some of the features on this page may not be displaying properly.

MINIMAL Requirements: Google Chrome 24+Mozilla Firefox 20+Internet Explorer 11Opera 15–18Apple Safari 7SeaMonkey 2.15-2.23

Previous Page Next Page

Reactive management of maculopapular rash induced by multikinase inhibitor treatment

General recommendation: Prevention includes routine skin care measures as previously described. Maculopapular rash is associated with skin inflammation that leads to pruritus, which is the focus of symptomatic treatment.1

Treatment overview

Symptomatic treatment may include an oral antihistamine such as loratadine during the day and a sedative antihistamine such as hydroxyzine 25-50 mg at night.1 In addition, topical antipruritics, such as menthol 0.5-3% or 0.5% pramoxine or doxepin may be applied once or twice daily, after first testing on a small area of skin.1, 2 Menthol creams are good options for pruritus relief and may therefore be considered as well. Since some patients experience a burning sensation with them, subjects with dry skin and fissures should first apply a plain cream to protect the skin.1

For patients with moderate-to-severe maculopapular rash who tolerate menthol cream well, consider the addition of a topical high potency corticosteroid such as clobetasol propionate.1
Based on results from phase III trials involving patients receiving regorafenib, grade 1 to 3 maculopapular rash may be successfully managed using antihistamines and a short course of corticosteroid in a cream base (e.g. clobetasol 0.05% in cold cream). 3

Oral antiepileptic gabapentin or pregabalin should be used only in exceptional cases of very resistant itch as second-or third-line treatment.2

Patients should be evaluated weekly. With the second or third occurrence of maculopapular rash intensifying supportive measures is advised. If symptoms still worsen despite the intensified measures, drug interruption or discontinuation should be considered.

Table 29: Management of maculopapular rash associated with multikinase inhibitors by CTCAE grade1-4

Grade

Description

1

  • Oral antihistamine (e.g. loratadine)
  • Menthol cream 0.5-3%

2

  • As for grade 1
  • Add a topical corticosteroid (e.g. clobetasol 0.05%)

3

  • As for grade 2
  • Refer to a dermatologist

4

  • Not applicable

Products

  • Oral antihistamine (e.g. loratadine)
  • Menthol cream 0.5-3%
  • Clobetasol 0.05% cream

Multikinase inhibitor treatment

Continue with/withhold the selected multikinase inhibitor treatment regimen, as recommended in the current and relevant SPC and according to the patient’s condition.

References

1. Boers-Doets CB. The TARGET SYSTEM. Approach to assessment, grading, and management of dermatological & mucosal side effects of targeted anticancer therapies. ISBN978-94-92070-00-5 2014.
2. Lacouture ME et al. MASCC Skin Toxicity Study Group. Support Care Cancer. 2011; 19: 1079-95.
3. De Wit M et al. Support Care Cancer. 2014; 22: 837-46.
4. Tang N. and Ratner D. Dermatologic Surgery. 2016;42: S40–S48.

This site uses cookies. Some of these cookies are essential, while others help us improve your experience by providing insights into how the site is being used.

For more detailed information on the cookies we use, please check our Privacy Policy.

Customise settings